1. Welcome to VegasMessageBoard
    It appears you are visiting our community as a guest.
    In order to view full-size images, participate in discussions, vote in polls, etc, you will need to Log in or Register.

Darn Darn -- Double wammy on my health this week - Old lady disease

Discussion in 'Non-Vegas Chat' started by vwhiten, Feb 12, 2015.

Thread Status:
Not open for further replies.
  1. vwhiten

    vwhiten High-Roller

    Joined:
    Aug 10, 2014
    Messages:
    990
    Location:
    Texas
    Trips to Las Vegas:
    10
    I would like to blame my elderly mother that lives with me -- but in the end I am the captain of my ship. See the other thread on elderly parents and dementia. I have been an RN in acute care setting ER and ICU for over 27 years so if anyone knows better it is me. -- Get lazy and fat and here come the health problems. I have to start taking a blood pressure medication - got that news Tuesday and today the doctor's office called -- I am pre-diabetic -- I equate that to being almost pregnant -- you either are or are not. I have gained like 40 lbs over the last 3 years. I already started some diet changes and have increased my exercise.

    On the upside my cholesterol and triglycerides are great - my doctor shakes his head in disbelief on that one.

    I feel like Mutley the dog - for those who grew up in the 60s and 70s here he is.

    https://www.youtube.com/watch?v=yj3DBcpfMNQ


    Val
     
    36th Wedding Anniversary
  2. joaks

    joaks Low-Roller

    Joined:
    Aug 22, 2011
    Messages:
    275
    Location:
    TN
    Trips to Las Vegas:
    12
    I hear Ya. I gained the weight the last two years after quitting a 20 year smoking habit. I'm sure it's a good trade off, but the weight gain caused me more problems in the short run than the smoking did! One thing at a time I suppose.
     
  3. makikiboy

    makikiboy VIP Whale

    Joined:
    Oct 5, 2007
    Messages:
    3,680
    Trips to Las Vegas:
    35

    Val, what kind of meds are you taking? many dr's are putting "pre" diabetic patients on metformin to try to stave off diabetes but some of the drugs cause weight gain, esp the sulfonylureas for diabetes. My blood numbers were great (blood sugar almost too low) but I also gained 15 lbs in 1 month (40 lbs in 6 months). Dr said that it was my diet and lack of exercise but when I stopped taking the sulfonylureas I dropped the 15 lbs very quickly. He put me back on it and insisted that I needed to diet and do more exercise (I do cardio 3x to 4x a week, golf - walking the golf course once a week, bowl another night) but I again gained 10 lbs (in 3 weeks). He was a GP so I dropped him and started going to an endocrinologist for my diabetes who understood some drugs have some side effects. I dropped the 40 lbs and am doing fine but I was a little disappointed with my GP who I was with for over 15 years. The straw that broke the camels back was when he insisted I switch to insulin because I couldn't control my diabetes. After switching drs my endocrinologist said that I was taking the wrong meds and didn't need insulin.

    Now, whenever I am introduced to new meds I google them to find out the side effects first so I know what to expect. I would recommend you check your meds to make sure the weight gain isn't because of the meds.

    Strange, when I was diagnosed with diabetes I actually was losing a lot of weight (and not exercising). It was funny because I went to vegas and pigged out at the buffets, yet I actually lost weight. I knew something was wrong but I loved losing weight while pigging out but the blurred vision I got scared me into going to the doctor.
     
  4. vwhiten

    vwhiten High-Roller

    Joined:
    Aug 10, 2014
    Messages:
    990
    Location:
    Texas
    Trips to Las Vegas:
    10
    He put me on Metformin -- I am hoping if I lose weight I will not have to stay on it. My HGBA1C is still normal. I also read up on it and for women it can really help with weight loss - with diet and exercise of course. I ordered diabetic testing supplies last night - being a nurse and seeing the worst that can happen when taking a diabetic medicine freaks me out. But having high blood pressure and continued high blood sugars and the effects it has on vital organs like the kidneys and heart - not to mention eyes and peripheral vascular components (toes and feet) freaks me out more.

    I have been critical of my non-compliant patients so I am going to do my best not to be that kind of patient.
     
    36th Wedding Anniversary
Thread Status:
Not open for further replies.